Drought, Maui Central Valley South
- When
- December 1, 12:00 AM HST to December 31, 12:00 AM HST
- Where
- Maui Central Valley South forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 21.027, -156.788 (the zone’s center; the record gives no point)
Severe D2 drought conditions persisted over portions of Maui.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HFO wrote it up.
Severe D2 drought conditions persisted over portions of Maui.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before the first event at Nov 30, 8:36 PM HST, 3 hours 24 minutes earlier.
Area Forecast Discussion National Weather Service Honolulu HI 836 PM HST Thu Nov 30 2023 .SYNOPSIS... A kona low west of the islands will bring a continued threat for heavy rain and flooding through Friday. Isolated thunderstorms are also possible. Conditions will gradually improve over the weekend with stable trade wind weather expected for the first half of next week. && .DISCUSSION... Currently at the surface, a kona low is located around 400 miles west-northwest of Kauai, while a 1030 mb high is centered around 1400 miles northeast of Honolulu. A general southeast to south flow prevails across the islands this evening. Infrared satellite imagery shows mostly cloudy conditions across the state, with a bit less cloud cover over Kauai. Radar imagery shows widespread light rain across the Big Island, a few spotty showers across the smaller islands, with numerous showers and thunderstorms developing off to the south of Kauai. Main short term focus revolves around heavy rain potential and thunderstorms. The kona low will gradually break down during the next 24 to 36 hours, weakening into a surface trough by daybreak Saturday. Before it breaks down however, south to southeast boundary layer flow will continue to pump deeper moisture northward into the islands with the upper low and jet forcing continuing to provide forcing for ascent. This will keep the threat for heavy rain and thunderstorms in the forecast, particularly over the western end of the state. The most immediate concern for tonight revolves around the potential for some strong thunderstorms with plenty of deep layer shear in place and respectable surface based instability over the western end of the state. The unstable airmass will linger over the islands through Saturday with thunderstorms remaining possible across the entire state. More stable weather will then build into the islands on Sunday as trade winds begin to return. The trades will strengthen early next week, with stable trade wind weather prevailing through the middle of the week. The trades may ease for the second half of next week as a new front approaches from the west. && .AVIATION... Deep tropical moisture pooling northward over the state due to the kona low to our west will keep the threat in place for periods of heavy rainfall and thunderstorms into Friday. Mesoscale convergence bands south of Kauai and east of the Big Island will likely be the focus for our overnight activity. The band evolving south of Kauai drifting northward has strong to severe thunderstorms embedded within it. Whether or not this band persists and impacts Kauai or Oahu or remains out over the open waters will be the main question/concern overnight. Aside from turbulence and icing associated with any TS that develops, AIRMET for mid-level turb will continue into Friday, as plenty of PIREPS indicating up to MDT TURB due to wind shear in the 100-FL200 layer. Light icing in layered clouds has also been reported between 120-FL220. AIRMET Sierra for mountain obscuration will likely include Kauai later this evening depending on how the band to the south evolves. If conditions continue to improve farther east, some islands may drop out of the AIRMET Sierra overnight. && .MARINE... A kona low west of the Hawaiian Islands will continue to produce southeast to south winds on Friday with bands of showers, heavy at times, and thunderstorms developing across the region. The kona low will weaken this weekend as the ridge builds in north of the islands. Expect gentle to fresh trade winds spreading across the region from Saturday to Sunday, strengthening to fresh to strong trade winds from Monday onward. A Small Craft Advisory (SCA) remains in effect through Friday morning for most coastal waters surrounding Maui County and the Big Island. This SCA will likely be cancelled on Friday as wind speeds decrease below advisory thresholds. The recent small to moderate, medium period northwest (320 degree) swell has peaked and will gradually decline through Saturday. The next moderate size, longer period northwest (320 degree) swell will arrive and begin to fill in Saturday afternoon and evening. This swell will peak surf to near High Surf Advisory (HSA) heights by Sunday, then slowly subside Monday. A reinforcing north northwest (330-350 degree) swell arriving early Tuesday may lift surf well above HSA thresholds Tuesday and Wednesday. Expect the short period wind wave chop to persist along south facing shores. Strengthening trades through next week will build surf heights along east facing shores. && .HFO WATCHES/WARNINGS/ADVISORIES... Flood Watch through Friday afternoon for all Hawaii islands- Winter Weather Advisory until 6 AM HST Friday for Big Island Summits. Small Craft Advisory until 6 AM HST Friday for Maui County Windward Waters-Maui County Leeward Waters-Alenuihaha Channel- Big Island Windward Waters-Big Island Leeward Waters. && DISCUSSION...Jelsema AVIATION...Gibbs MARINE...Bohlin
Special Weather Statement
National Weather Service Honolulu HI
620 PM HST Thu Nov 30 2023
HIZ052-010545-
Big Island Southeast HI-
620 PM HST Thu Nov 30 2023
...GUSTY SHOWERS WILL IMPACT HAWAII IN HAWAII COUNTY THROUGH 745 PM
HST...
At 615 PM HST, rangers at Volcanoes National Park reported very
strong winds in showers downslope from the town of Volcano in
Volcano National Park. The strong winds are expected to diminish in
the next couple hours.
HAZARD...Wind gusts of 45 to 55 mph.
SOURCE...National Park Rangers.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hawaii Volcanoes National Park, Volcano, and Kalapana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 1934 15499 1928 15513 1926 15523 1928 15527
1921 15538 1944 15539 1951 15530 1939 15525
1935 15520 1937 15507 1940 15497 1939 15494
TIME...MOT...LOC 0414Z 241DEG 49KT 1936 15501
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
JRJSpecial Weather Statement National Weather Service Honolulu HI 743 PM HST Thu Nov 30 2023 HIZ052-011600- Big Island Southeast- 743 PM HST Thu Nov 30 2023 ...GUSTY SHOWERS WILL IMPACT THE SOUTHEAST SLOPES OF THE BIG ISLAND THROUGH LATE TONIGHT... VERY STRONG WIND GUSTS OF 45 TO 55 MPH ARE EXPECTED IN SHOWERS ALONG THE SOUTHEAST SLOPES OF THE BIG ISLAND THROUGH LATE TONIGHT. THE STRONGEST WINDS ARE EXPECTED IN THE AREA DOWNSLOPE FROM VOLCANO IN VOLCANOES NATIONAL PARK. THE STRONG WINDS ARE EXPECTED TO DIMINISH BY DAYBREAK FRIDAY. JRJ
Special Weather Statement
National Weather Service Honolulu HI
906 PM HST Thu Nov 30 2023
HIZ003-004-029>031-010800-
Kauai North HI-Kauai East HI-Kauai Southwest HI-Kauai South HI-
Kauai Mountains HI-
906 PM HST Thu Nov 30 2023
...A STRONG THUNDERSTORM WILL IMPACT KAUAI IN KAUAI COUNTY THROUGH
1000 PM HST...
At 905 PM HST, Doppler radar was tracking a strong thunderstorm 12
miles south of Hanapepe, or 24 miles southwest of Lihue, moving north
at 45 mph.
HAZARD...Wind gusts of 35 to 45 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lihue, Kapaa, Kalaheo, Kekaha, Princeville, Kilauea, Anahola, Alakai
Swamp Trails, Hanalei, Na Pali State Park, Omao, Wainiha, North Fork
Wailua Trails, Moloaa, Waimea, Wailua Homesteads, Wailua, Hanapepe,
Koloa, and Poipu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2219 15932 2211 15930 2205 15934 2197 15933
2188 15943 2191 15960 2189 15961 2197 15972
2198 15972 2218 15966 2222 15959 2221 15950
2223 15949 2222 15943 2224 15940
TIME...MOT...LOC 0705Z 200DEG 39KT 2174 15964
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JRJThe national radar mosaic for the moment the first event began.
3 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Hawaii in 2023Every state in 2023This day in weather historyWarnings in Hawaii, December 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1148936, 1148937, 1148938.